Alert archive / Florida / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Key West, FL
NWS Key West, FL issued this severe thunderstorm warning at Nov 30, 2008, 7:12 PM EST for Monroe County, Florida. It was in force for 63 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 30, 2008, 7:12 PM EST (00:12 UTC)
- Expired
- Nov 30, 2008, 8:15 PM EST
- In force
- 63 min
- Issued by
- NWS Key West, FL
- Area
- Storm-based polygon
County Monroe County, FL
The radar
The Key West radar (KBYX), 19 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 30, 7:26 PM EST | TSTM WND GST 65 | Sugarloaf Key, FL | A WIND GUST OF 56 KTS...OR 65 MPH...WAS MEASURED BY A TRAINED SPOTTER ON SUGARLOAF KEY AT 726 PM EDT. THIS GUST WAS ASSOCIATED WITH A PRE-FRONTAL TROUGH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 30, 1:05 PM EST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Key West, FL (KEYW), launched 00:00Z, 0.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -182 J/kg
- Mixed-layer LCL
- 796 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KKEY 010012
SVRKEY
FLC087-010115-
/O.NEW.KKEY.SV.W.0003.081201T0012Z-081201T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KEY WEST FL
712 PM EST SUN NOV 30 2008
THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOWER KEYS IN MONROE COUNTY IN FLORIDA...
THIS INCLUDES THE COMMUNITY OF KEY WEST...
* UNTIL 815 PM EST
* AT 708 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR KEY WEST...AND MOVING
NORTHEAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SHARK KEY AND BIG COPPITT KEY BY 720 PM EST...
BAY POINT BY 725 PM EST...
SUGARLOAF KEY BY 730 PM EST...
UPPER SUGARLOAF KEY AND CUDJOE KEY BY 735 PM EST...
BIG TORCH KEY BY 745 PM EST...
DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM
PASSES.
PLEASE REPORT SEVERE WEATHER TO THE NEAREST LOCAL LAW ENFORCEMENT
AGENCY OR THE U.S. COAST GUARD...AND ASK THAT THEY RELAY THE REPORT
TO THE NATIONAL WEATHER SERVICE KEY WEST. YOU MAY ALSO CONTACT THE
NATIONAL WEATHER SERVICE DIRECTLY AT 3 0 5...2 9 5...1 3 1 6...
EXTENSION 3.
PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE KEY WEST
AT 3 0 5...2 9 5...1 3 1 6...EXTENSION 3.
LAT...LON 2460 8180 2457 8172 2461 8162 2471 8168
2462 8157 2465 8154 2473 8159 2469 8152
2472 8145 2476 8146 2475 8150 2478 8145
2471 8133 2479 8129 2478 8128 2472 8129
2465 8141 2466 8149 2458 8160 2454 8181
TIME...MOT...LOC 0011Z 230DEG 35KT 2456 8175
$$
FUTTERMAN1 follow-up statement
000
WWUS52 KKEY 010040
SVSKEY
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
740 PM EST SUN NOV 30 2008
FLC087-010115-
/O.CON.KKEY.SV.W.0003.000000T0000Z-081201T0115Z/
LOWER KEYS IN MONROE FL-
738 PM EST SUN NOV 30 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EST
FOR LOWER KEYS IN MONROE COUNTY...
AT 726 PM EST...A TRAINED WEATHER SPOTTER ON SUGARLOAF KEY REPORTED
A WIND GUST OF 65 MPH. THIS STORM WAS NOW LOCATED NEAR BIG PINE
KEY...OR 18 MILES WEST OF MARATHON...CONTINUING TO MOVE NORTHEAST AT
45 MPH.
ADDITIONALLY...DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN
THIS STORM. WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL
DEVELOP. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE
OF SAFETY IN A STURDY HOME OR BUILDING...SUCH AS A CLOSET OR SMALL
INTERIOR ROOM.
LAT...LON 2460 8180 2457 8172 2461 8162 2471 8168
2462 8157 2465 8154 2473 8159 2469 8152
2472 8145 2476 8146 2475 8150 2478 8145
2471 8133 2479 8129 2478 8128 2472 8129
2465 8141 2466 8149 2458 8160 2454 8181
TIME...MOT...LOC 0038Z 242DEG 44KT 2472 8132
$$
FUTTERMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 3:35 PM EST, 3 hours 37 minutes earlier.
Area forecast discussion, Nov 30, 3:35 PM EST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
335 PM EST SUN NOV 30 2008
.DISCUSSION...
KBYX INDICATES ISOLATED SHOWERS MOVING ACROSS THE KEYS COASTAL
WATERS WITH ISOLATED SHOWERS AFFECTING PARTS OF THE MIDDLE KEYS.
SURFACE WINDS HAVE BEEN 15 TO 20 MPH. TEMPERATURES ARE AROUND 80
DEGREES. SKIES ARE PARTLY CLOUDY OVER THE LOWER KEYS AND MOSTLY
CLOUDY OVER THE MIDDLE AND UPPER KEYS.
THE COMBINATION OF A LACK OF A LOW LEVEL TRIGGERING MECHANISM AND
WARM AND DRY AIR ALOFT CONTRIBUTING TO MARGINAL INSTABILITY HAS
LIMITED SHOWER ACTIVITY TODAY. A PREFRONTAL TROUGH WILL MOVE ACROSS
THE LOCAL FA THIS EVENING AND WILL PROVIDE A FOCUS FOR SHOWER
ACTIVITY. AN ISOLATED THUNDERSTORM IS POSSIBLE ALONG THIS LINE...BUT
INSTABILITY WILL STILL BE MARGINAL AT BEST...SO HAVE ONLY KEPT
MENTION FOR A SLIGHT CHANCE OF A THUNDERSTORM TONIGHT. THE CUDJOE
PROFILER INDICATES UNIDIRECTIONAL SOUTHWESTERLY WINDS THROUGH 4
KM...WITH IMPRESSIVE LOW LEVEL WINDS ABOVE 45 KNOTS BETWEEN 1 AND 2
KM. THE STRONG WINDS ALOFT WILL ENABLE GUSTY WINDS TO ACCOMPANY ANY
SHOWER TONIGHT. THE COLD FRONT WILL MOVE ACROSS THE LOCAL FA LATER
TONIGHT OR EARLY MONDAY MORNING. OVERRUNNING OF THE SHALLOW COOLER
LOW LEVEL AIR WILL PRODUCE STRATIFORM PRECIPITATION ON MONDAY. A
SECOND REINFORCING COLD FRONT WILL MOVE ACROSS THE LOCAL AREA ON
MONDAY NIGHT. A FEW LINGERING SHOWERS WILL REMAIN ON MONDAY NIGHT.
COOLER TEMPERATURES WILL THEN PREVAIL OVER THE LOCAL FA THROUGH
WEDNESDAY BEFORE THE WINDS SHIFT NORTHEAST. THIS SHIFT IN WINDS WILL
ALLOW THE AIR MASS TO MODIFY OVER THE WARMER WATERS AND FOR
TEMPERATURES TO GRADUALLY INCREASE.
.MARINE...
A SMALL CRAFT ADVISORY IS IN AFFECT FOR ALL COASTAL WATERS.
SOUTHWEST WINDS OF 20 TO 25 KNOTS THIS EVENING WILL VEER AND BECOME
WEST TO NORTHWEST BY MORNING. SHOWERS ARE LIKELY TONIGHT AND WINDS
IN EXCESS OF 30 KNOTS WILL BE COMMON WITH THE SHOWER ACTIVITY.
&&
.AVIATION...
FOR THE REST OF TODAY...OCCASIONAL MVFR CEILINGS/VISIBILITY WILL
OCCUR AT THE KEY WEST AND MARATHON TERMINALS...OTHERWISE...VFR
CONDITIONS WILL PREVAIL. SOUTH TO SOUTHWEST WINDS OF 15 TO 20 KNOTS
WITH GUSTS OF AROUND 25 KNOTS CAN BE EXPECTED. FOR THIS EVENING AND
TONIGHT...A NORTHEAST-SOUTHWEST ORIENTED BAND OF SHOWERS AND WITH
MVFR/IFR CONDITIONS WILL MOVE THROUGH THE TERMINALS BETWEEN 00Z AND
02Z. THEREAFTER...A COLD FRONT ACCOMPANIED BY MVFR/IFR CEILINGS
(1000-1500 FT) ALONG WITH AREAS OF MOSTLY LIGHT RAIN WILL ENSHROUD
OUR REGION BY MORNING. NORTHWEST WINDS BETWEEN 10 AND 15 KNOTS WITH
GUSTS NEAR 20 KNOTS WILL MOVE IN BY DAYBREAK.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 70 74 63 70 / 80 60 20 -
MARATHON 70 74 62 70 / 80 60 20 -
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 5 AM EST MONDAY FOR GMZ031-GMZ032-GMZ033-
GMZ052-GMZ053-GMZ054-GMZ072-GMZ073-GMZ074-GMZ075.
&&
PUBLIC/MARINE.........AL
AVIATION/NOWCASTS.....APA
DATA COLLECTION.......ROSS
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWESTHazardous weather outlook, Nov 30, 6:00 AM EST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 600 AM EST SUN NOV 30 2008 FLZ076>078-GMZ031>033-052>054-072>075-011100- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 600 AM EST SUN NOV 30 2008 ...STRONG OR SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL APPROACH SOUTH FLORIDA THIS AFTERNOON... BEFORE PROGRESSING ACROSS THE FLORIDA KEYS LATE TONIGHT OR EARLY MONDAY MORNING. SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS THIS AFTERNOON...AND A SQUALL LINE COULD MOVE THROUGH THE AREA TONIGHT. INCREASING WINDS AT THE SURFACE AND ALOFT MAY RESULT IN STRONG OR EVEN A FEW SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...WITH THE PRIMARY HAZARD BEING STRONG AND GUSTY WINDS. THERE IS ALSO A SLIGHT POSSIBILITY OF A FEW ROTATING STORMS THIS AFTERNOON OR EVENING...WHICH COULD LEAD TO AN ISOLATED WATERSPOUT OR TORNADO. OTHERWISE...FRESH TO STRONG SOUTH TO SOUTHWEST WINDS ARE EXPECTED ACROSS THE KEYS WATERS TODAY AND TONIGHT...AND A SMALL CRAFT ADVISORY HAS BEEN POSTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY IN WAKE OF THE COLD FRONT...HIGH PRESSURE WILL BUILD IN ACROSS THE MARINE DISTRICT MONDAY THROUGH TUESDAY. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR ALL KEYS WATERS MONDAY...AND MAY BE REQUIRED FOR PORTIONS OF THE AREA MONDAY NIGHT AND TUESDAY AS WELL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Nov 30, 5:39 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 539 PM EST SUN NOV 30 2008 FLZ078-302345- MONROE LOWER KEYS- INCLUDING THE CITY OF...KEY WEST 539 PM EST SUN NOV 30 2008 ...GUSTY THUNDERSTORMS IMPACT THE LOWER KEYS... AT 535 PM EST...KEY WEST DOPPLER RADAR INDICATED A STRONG CLUSTER OF SHOWERS ON COURSE TO MOVE ACROSS THE WESTERN LOWER KEYS FROM CUDJOE KEY TO KEY WEST. THROUGH 645 PM...THESE SHOWERS AND STORMS ARE MOVING RAPIDLY NORTHEAST NEAR 35 MPH ACROSS THE REF AND JUST NOW ENTERING KEY WEST PROPER. THESE SHOWERS AND STORMS WILL BE CAPABLE OF DELIVERING HEAVY DOWNPOURS ACCOMPANIED BY VISIBILITY LESS THAN 1 MILE...WIND GUSTS NEAR 40 MPH...AND THE POSSIBILITY OF A FEW LIGHTNING STRIKES. USE CAUTION TRAVELING THE OVERSEAS HIGHWAY AND CITY STREETS THIS EVENING. FUTTERMAN
Special weather statement, Nov 30, 5:39 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE KEY WEST FL 539 PM EST SUN NOV 30 2008 FLZ078-302345- MONROE LOWER KEYS- INCLUDING THE CITY OF...KEY WEST 539 PM EST SUN NOV 30 2008 ...GUSTY SHOWERS IMPACT THE LOWER KEYS... AT 535 PM EST...KEY WEST DOPPLER RADAR INDICATED A STRONG CLUSTER OF SHOWERS ON COURSE TO MOVE ACROSS THE WESTERN LOWER KEYS FROM CUDJOE KEY TO KEY WEST. THROUGH 645 PM...THESE SHOWERS AND STORMS ARE MOVING RAPIDLY NORTHEAST NEAR 35 MPH ACROSS THE REF AND JUST NOW ENTERING KEY WEST PROPER. THESE SHOWERS AND STORMS WILL BE CAPABLE OF DELIVERING HEAVY DOWNPOURS ACCOMPANIED BY VISIBILITY LESS THAN 1 MILE...WIND GUSTS NEAR 40 MPH...AND THE POSSIBILITY OF A FEW LIGHTNING STRIKES. USE CAUTION TRAVELING THE OVERSEAS HIGHWAY AND CITY STREETS THIS EVENING. FUTTERMAN
Special weather statement, Nov 30, 6:21 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KEY WEST FL 621 PM EST SUN NOV 30 2008 FLZ078-010030- MONROE LOWER KEYS- INCLUDING THE CITY OF...KEY WEST 621 PM EST SUN NOV 30 2008 ...GUSTY SHOWERS AND STORMS IMPACT THE LOWER KEYS... AT 615 PM EST...KEY WEST DOPPLER RADAR INDICATED THAT A BAND OF HEAVIER SHOWERS AND THUNDERSTORMS CONTINUES TO MIGRATE SLOWLY EASTWARD ACROSS THE LOWER KEYS. THROUGH 730 PM...SHOWERS AND STORMS WITHIN THIS BAND WILL CONTINUE MOVING RAPIDLY NORTHEAST NEAR 35 MPH...CROSSING THE FLORIDA REEF BETWEEN SAND KEY LIGHT AND LOOE KEY LIGHT AND THEN MOVING OVER THE ISLANDS BETWEEN BOCA CHICA AND THE WEST END OF THE SEVEN MILE BRIDGE. THESE SHOWERS AND STORMS WILL BE CAPABLE OF DELIVERING HEAVY DOWNPOURS ACCOMPANIED BY VISIBILITY LESS THAN 1 MILE...WIND GUSTS NEAR 40 MPH...AND OCCASIONAL CLOUD TO GROUND LIGHTNING STRIKES. USE CAUTION TRAVELING THE OVERSEAS HIGHWAY AND LOCAL STREETS THIS EVENING. FUTTERMAN
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 30, 7:08 PM EST | Special Marine Warning | KEY | 52 min | |
| Nov 30, 7:29 PM EST | Special Marine Warning | KEY | 61 min | |
| Nov 30, 7:54 PM EST | Areal Flood Advisory | KEY | Monroe | 111 min |
| Nov 30, 7:57 PM EST | Special Marine Warning | KEY | 48 min | |
| Nov 30, 8:31 PM EST | Special Marine Warning | KEY | 59 min | |
| Nov 30, 9:27 PM EST | Special Marine Warning | KEY | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.